Virginia, 2024

High Wind in Virginia, December 31, 2024

December 31, 2024 · NWS RNK · 1 event in 1 county or zone

Winds increased significantly in speed behind an exiting cold front on New Year's Eve. Across Tazewell County, winds gusted to 58 mph at Burkes Garden.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds increased significantly in speed behind an exiting cold front on New Year's Eve. Across Tazewell County, winds gusted to 58 mph at Burkes Garden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 31, 7:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 31, 7:51 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
751 PM EST Tue Dec 31 2024

.SYNOPSIS...
Low pressure over the Ohio valley will push a cold front,
scattered showers and isolated thunderstorms through the area
this afternoon and evening. Strong, gusty wind, much colder
air, and mountain snow showers arrive tonight through Wednesday
night behind the low. A clipper system moves across the area on
Friday and Friday night, which will again result in colder and
windy conditions, as well as rain and snow showers.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 745 PM EST Tuesday...

Three of our 5 climate sites observed thunderstorms Tuesday,
with regional reports of hail and rainbows. What a way to close
out 2024. Thunderstorm activity is still ongoing across parts of
the mid-Atlantic but trends suggest our forecast area is pretty
much done with the thunderstorm threat as cold air advects into
the region from the west. As we change the calendar, expectation
is for any lingering precip to mix with or change to snow.
Winter weather advisories and warnings are in effect for the
mountains of WV north of LWB. The wind will also increase
overnight with gusts near advisory criteria along and west of
the Blue Ridge.

Key Messages:

  - Falling temperatures and increasing winds

  - Wind Advisory for the mountains and foothills.

  - Winter Weather Advisory for western Greenbrier County WV

Surface front will continue to move east, reaching the coast
this evening as the low tracks northeast into New England. The
wind turns to the west and northwest behind the front. Bufkit
forecast soundings showed the potential for gusts in the 35 to
45 mph range. Gusty winds are expected throughout the area, but
the strongest will be at the highest elevations along the
southern Blue Ridge.

Upslope clouds fill in along the western slopes of the central
Appalachians overnight. Rain showers will change completely
over to snow showers by Wednesday morning as temperatures drop.
While the precipitation late tonight and Wednesday will be
confined to western slopes, the clouds will spill east all the
way through the New River Valley and Alleghany Highlands. Any
snow in those areas will be light with little to no
accumulation.

Cold air advection will result in lows dropping into the 30s
tonight. The cloud cover in the mountains will hold temperatures
nearly steady on Wednesday. Sunshine in the east will
counteract the cold air advection, leading to a small rise in
temperatures.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1200 PM EST Tuesday...

Key Points:

1. Very gusty northwest winds Wednesday night into Thursday.
2. Quick moving system to bring snow showers primarily to the
mountains -- Piedmont has a lesser potential for rain/snow showers.
3. Potential sub-zero wind chills for the highest peaks/ridges late
Friday night.

A look at the 31 Dec 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a broad area of low pressure extending from around
Hudson Bay to the St. Lawrence Seaway Wednesday night. Spiraling
around this feature will be a shortwave trough that will be
positioned over the Northern Plains states Wednesday night into
Thursday. For Thursday into Thursday night, this feature progresses
into the Mississippi River Valley and starts to amplify. By Friday,
it crosses our region all while the southeast Canadian low deepens a
bit more and become centered just north of the Canadian Maritimes.
Friday night the feature moves east of our area.

At the surface, on Wednesday night, low pressure will be centered
near Maine, with an associated cold front extending south into the
far western Atlantic. High pressure will be building south into the
central and southeastern sections of the US. By Thursday into
Thursday night, the ridge axis shifts eastward into our region of
the country while the low remains park over southeast Canada. For
Friday into Friday night, the ridge retrogrades a bit west and the
southeast Canada low strengthens a bit. This will result in an
increased pressure gradient across the region, helping to funnel
colder air into the region from the northwest.

Output from the 31 Dec 00Z Ensemble Situational Awareness Table
shows 850mb temperatures will average -8C to -4C across the area, nw-
se, Wednesday night through Thursday night. On Friday, values
decrease, reaching -11C to -8C, nw-se, by the late afternoon, and
then -16C to -13C by late Friday night. These values are around 2C
to 3C degrees colder than the ensemble solution of 24 hours prior.
Additionally, this range of values corresponds to numbers within
the 1 to 10 percentile of the 30-year CFSR climatology.

The above weather patterns offer a forecast a prolonged period of
gusty northwest winds through Thursday. The period of late Wednesday
night into early Thursday mornings looks the windiest. Winds
decrease Thursday night into early Friday morning as winds back and
weaken in advance of our next weather maker. As a carry over from
Wednesday, we are still expecting some light snow showers across
parts of southeast West Virginia into Wednesday night. Coverage will
be greatest during the evening hours, and then gradually taper
through the night, potentially not concluding until Thursday morning.

On Friday, a quick moving shortwave trough will cross the region.
Precipitation with this system is expected to be primarily confided
to the mountains, but there may be some degree of spread into the
Piedmont region coincident to the passage of the trough axis/front
itself. For the most part, precipitation across the mountains is
expected to be in the form of snow showers - across the Piedmont,
primarily rain showers. Winds again are expected to trend gusty
behind the feature Friday night with upslope snow showers expected
from southeast West Virginia, south into the North Carolina
mountains.

Temperatures are expected to trend colder through the period with
values near normal for this time of year by Friday. Combined with
the strong winds, wind chill values in the single digits are
expected across the mountains late Friday night. The highest peaks
and ridges may see values a little below zero. Across the Piedmont,
wind chills of 10 to 15 are expected.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1200 PM EST Tuesday...

Key Points:

1. Low confidence for the specifics of a potential winter weather
event late Sunday into Monday.
2. Gusty winds Monday night into Tuesday with upslope snow showers
for the mountains.
3. Below normal temperatures through the period.

A look at the 31 Dec 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a broad area of low pressure continues to be
positioned over southeast Canada for Saturday into Saturday night.
Additionally, a shortwave trough starts to develop over the Rockies.
For Sunday into Sunday night, the low over southeast Canada is still
slow to move, and the shortwave trough moves into central CONUS and
amplifies. For Monday into Monday night, there is very little change
in the synoptic pattern as compared to Sunday. For Tuesday, the
ensemble solution suggests the southeast Canada low will retrograde
closer to Hudson Bay, helped to further amplify the central US
trough into a broader longer wave trough pattern that will cover
most of central and eastern CONUS.

At the surface, for Saturday, not a lot of change takes place with
high pressure over, or just west of our area, and a low over
southeast Canada keeping a good pressure gradient across the region.
By Sunday and Sunday night, the center of high pressure shifts east
to over our area. A shortwave trough is expected to develop over the
lee of the Rockies. For Monday into Monday night, the feature in the
lee of the Rockies, is expected to make quick progression eastward
and push through the north side of the southeast US high pressure
ridge. By Tuesday, this feature is expected to be off the East
Coast. However, a shortwave trough is expected to be heading south
through the Great Lakes.

Output from the 31 Dec 00Z Ensemble Situational Awareness Table
shows 850mb temperatures for Saturday within the -16C to -12C range,
or within the 1 to 10 percentile of the 30-year CFSR climatology.
Temperatures begin to gradually increase Saturday night, and
continue doing so into Sunday. By Sunday afternoon, values are
anticipated to range from -8C to -3C, n-s. Values continue their
rise into Monday, reaching -5C to -2C, n-s. Values then fall heading
into Tuesday, reaching -9C to -6C, nw-se, by the afternoon hours.

The above weather patterns offer a forecast where the northwest flow
regime which started on Friday will continue into Saturday and
Saturday night. This will allow for a continuation of light upslope
snow showers over the preferred area of southeast West Virginia
south into the mountains of North Carolina. The coverage any light
measurable snow will decrease from south to north during the day.
However, given how cold the 850mb temperatures are expected to fall,
just about any amount low level cloud cover will be capable of
producing some flurries given the best dendritic growth zone air
will close to, if not at, surface level.

Confidence is moderate for the Saturday and Saturday night portion
of the forecast.

For Sunday through Monday, our forecast will continue to favor the
National Blend given the vast differences in the timing and path of
the center of the surface low, and in at least one solution, surface
lows. However, here is a look at what we do know regarding what
could be.

The latest ensemble solution described above would place more
weight on solutions that favor a Sunday night/Monday arrival
over a Sunday arrival.

During the Monday time period, DESI, using the NBM-CONUS
dataset, currently has around a 40 to 60 percent probability of
at least 0.1 inch snowfall across the mountains and also areas
along and north of Route 460. The remainder of the region is
more in the 20 to 30 percent chance range.

Given the wide variety of model solutions, the low level
temperature profile for some solutions offers a warm nose over a
colder surface. DESI is offering around a 10 to 20 percent
probability for freezing rain over roughly the same region it
has for the 40 to 60 percent 0.1 inch snow area.

While these are not stunning facts, and our confidence level during
this time period still is low, these bullets may give us a taste of
what may be: 1) Sunday night/Monday rather than Sunday focused, 2)
If snowfall, best chances west and north, 3) The chance of a mix of
wintry precipitation types is not zero.

As mentioned above, our forecast for Sunday/Monday will favor the
National Blend in terms of temperatures and precipitation chances.
However, given the uncertainties, our precipitation type will still
be a snow versus rain forecast with surface temperature being the
sole determining factor between the two.

Once we reach Tuesday, confidence levels actually go up a little
bit. Behind the Sunday/Monday system, all signs point toward a gusty
northwest flow pattern with cold air advection in place. This flow
pattern should help keep clouds/snow showers across at least
portions of southeast West Virginia, and perhaps south into the
mountains of North Carolina. Uncertainty exists in whether or not a
shortwave trough may be contained within this flow, potentially
helping to spread snow a bit farther east than just the preferred
upslope regions in the west.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 745 PM EST Tuesday...

Vigorous upper level low over Lake Erie is moving east. Bands of
showers were spiralling around the low with thunderstorms along
the eastern periphery over the eastern mid-Atlantic. For the RNK
forecast area, the main hazard overnight will be the increasing
wind speeds in the wake of the departing storm system. West-
Northwest winds of 15-25 kts and gusts of 35 to 45 kts are
expected over the mountains...persisting through the day
Wednesday.

An area of low stratus lingers near the base (east side) of the
southern Blue Ridge between MTV-UKF. This cloud layer is
expected to dissipate after midnight as winds increase.

Upslope clouds fill in along the western slopes of the central
Appalachians overnight with lingering showers. These rain
showers will change completely over to snow showers by
Wednesday morning as temperatures drop to near freezing. Both
KLWB and KBLF should change over to snow showers by 10Z/5AM,
maybe sooner.

Average confidence in the forecast cloud cover and change-over
from rain to snow. Above average confidence in wind.

EXTENDED AVIATION OUTLOOK...

MVFR clouds and snow showers continue in the mountains on
Wednesday night before ending Thursday morning as wind speeds
diminish.  Conditions will improve to VFR in the mountains
under dry high pressure.

Snow showers are expected Friday and Friday night. This
precipitation will primarily affect BLF and LWB, but expect MVFR
ceilings for all mountain TAF sites along and west of the Blue
Ridge.

High pressure and VFR TAFs look to return Sunday before
an early week system looks to bring IFR to MVFR restrictions
starting Sunday night and Monday. This is a low confidence
forecast with the precipitation type and track of the storm.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST Wednesday for VAZ007-009>020-
     022>024-032>035.
NC...Wind Advisory until noon EST Wednesday for NCZ001>003-018-019.
WV...Wind Advisory until noon EST Wednesday for WVZ042>044-507-508.
     Winter Weather Advisory from 1 AM Wednesday to 4 AM EST
     Thursday for WVZ508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...EB/PM
Hazardous weather outlook, Dec 31, 3:32 PM EST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
332 PM EST Tue Dec 31 2024

WVZ508-012045-
Western Greenbrier-
332 PM EST Tue Dec 31 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST WEDNESDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM WEDNESDAY TO
4 AM EST THURSDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

Wind chills Friday night and Saturday night will be as low as -5.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
012045-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-
332 PM EST Tue Dec 31 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST WEDNESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-012045-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
332 PM EST Tue Dec 31 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk for severe thunderstorms this afternoon.
The primary risk is damaging wind and large hail. There is a lower
secondary risk for an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 31, 6:36 PM EST, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
636 PM EST Tue Dec 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Non-Tstm Wnd Dmg 1 NNW Marion            36.84N 81.51W
12/31/2024                   Smyth              VA   911 Call Center

            Strong wind gusts associated with a passing
            cold front caused the roof of a car wash
            building located in the 820 block of North
            Main Street in Marion to be blown off.

&&

RAB
Local storm report, Dec 31, 9:26 PM EST, 1 hour 34 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
926 PM EST Tue Dec 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     Hail             1 S Adwolf              36.77N 81.59W
12/31/2024  M0.25 Inch       Smyth              VA   Public

1236 PM     Hail             4 S Grassy Creek        36.52N 81.40W
12/31/2024  E0.25 Inch       Ashe               NC   Public

            Reported by Public.

1254 PM     Hail             3 E Matoaka             37.42N 81.19W
12/31/2024  M0.50 Inch       Mercer             WV   Public

0109 PM     Hail             3 SW Narrows            37.31N 80.85W
12/31/2024  M0.50 Inch       Giles              VA   Public

            0.50 inch size hail reported near
            intersection of Wolf Creek Road and
            Crestwood Dr.

0111 PM     Hail             1 E Narrows             37.34N 80.80W
12/31/2024  E0.25 Inch       Giles              VA   Public

0245 PM     Hail             2 E Pleasant View       37.61N 79.21W
12/31/2024  E0.25 Inch       Amherst            VA   Public

            less than pea size hail.

0255 PM     Hail             1 NNE Amherst           37.60N 79.05W
12/31/2024  E0.25 Inch       Amherst            VA   Trained Spotter

            A spotter reported that a good amount of
            pea-sized hail was observed in the 200 block
            of Ridge Dr. in Amherst.

0302 PM     Hail             2 WSW New Glasgow       37.62N 79.01W
12/31/2024  E0.70 Inch       Amherst            VA   Public

            dime sized hail and smaller. Time estimated
            from radar.

0302 PM     Hail             1 ESE Clifford          37.65N 79.02W
12/31/2024  E0.88 Inch       Amherst            VA   Trained Spotter

            A lot of nickel size hail. no wind.

0304 PM     Hail             1 NE New Glasgow        37.64N 78.97W
12/31/2024  E0.50 Inch       Amherst            VA   911 Call Center

            hail formed a layer of ice on the ground
            causing vehicle to slide off the road. Size
            of hail unknown.

0323 PM     Hail             1 SSE Spout Spring      37.34N 78.91W
12/31/2024  E0.70 Inch       Appomattox         VA   Public

            The public observed dime-sized hail in the
            Spout Spring area of Appomattox county.

0328 PM     Hail             1 E Concord             37.35N 78.97W
12/31/2024  E0.70 Inch       Campbell           VA   Broadcast Media

0330 PM     Hail             1 WNW Appomattox        37.37N 78.84W
12/31/2024  M1.00 Inch       Appomattox         VA   Trained Spotter

            Spotter observed a good amount of dime to
            penny-sized hail and at least some
            quarter-sized hail at the WalMart in
            Appomattox.

0333 PM     Hail             1 SE Appomattox         37.35N 78.82W
12/31/2024  E0.75 Inch       Appomattox         VA   Trained Spotter

            dime to penny sized hail.

0335 PM     Hail             Appomattox              37.36N 78.83W
12/31/2024  E0.70 Inch       Appomattox         VA   Broadcast Media

            time estimated from radar.

0345 PM     Hail             2 NW Appomattox         37.38N 78.84W
12/31/2024  E0.50 Inch       Appomattox         VA   Public

            Report from mPING: Half-inch (0.50 in.).

0447 PM     Non-Tstm Wnd Dmg 1 NNW Marion            36.84N 81.51W
12/31/2024                   Smyth              VA   911 Call Center

            Strong wind gusts associated with a passing
            cold front caused the roof of a car wash
            building located in the 820 block of North
            Main Street in Marion to be blown off.

&&

Hail reports received from various sources as the thunderstorms moved through
the area during the afternoon of December 31, 2024.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tazewell

When
December 31, 11:00 PM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Winds increased significantly in speed behind an exiting cold front on New Year's Eve. At Burkes Garden, a 58 MPH wind gust was measured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228280.